Wisconsin, 2016Flash Flood in Wisconsin, August 30, 2016
August 30, 2016 · NWS MKX · 1 event in 1 county or zone
Slow moving thunderstorms along a cold front brought very heavy rainfall rates to southeast Milwaukee County. Flash flooding of creeks and streets occurred affecting motorists.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms along a cold front brought very heavy rainfall rates to southeast Milwaukee County. Flash flooding of creeks and streets occurred affecting motorists.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 30, 9:09 AM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 30, 9:09 AM CST, 3 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1009 AM CDT TUE AUG 30 2016
.UPDATE...
Shower and thunderstorm activity over northern Illinois is
weakening and moving off to the east this morning. Our southern
forecast area looks to avoid any chances of rainfall this
morning, so removed chance PoPs for our southern counties through
this morning.
Current radar shows evidence of a pre-frontal boundary ahead of
the effective cold front expected to act as the mechanism for
shower and thunderstorm activity later this afternoon. For now,
kept slight chance PoPs in the forecast across our forecast area
due to this pre-frontal boundary. The 30.13z HRRR model isn't
progging any shower/thunderstorm activity until 17z today, so will
maintain chances of thunderstorms in the forecast for the
afternoon. This activity may be out of the area by the evening if
the current HRRR run holds.
&&
.AVIATION/18Z TAFS/...
Mainly VFR conditions, with some low-end MVFR/IFR cigs,
especially from the MSN TAF site and points west. Any vsby
reductions from this morning should mix-out as the day goes on.
Shower and thunderstorm chances will increase this afternoon as a
cold front sweeps through S WI. Confidence is not high that all
TAF sites will see TS, so will likely maintain VCTS through the
afternoon. Approximate timing for thunderstorms looks to be
between 17z and 00z today.
Look for a brief period of gusty north to northeast winds for
eastern locations as the cold front moves through, with a brief
period of 15 to 20 kt winds.
&&
.MARINE...
Light wind flow regime to continue today, however less onshore winds
expected. West to southwest winds will turn more south to southeast
for a time as lake breeze develops today. However outflow
boundary from early morning convection continues to move southeast
and will affect Sheboygan to Port Washington marine zone, and
possible next marine zone southward for a few hours late this
morning and early afternoon. Besides possibly setting off a shower
or storm, the outflow boundary will result in an hour or two of
more west to northwest winds before becoming more south to
southeast once again.
Recent MODIS imagery measured lake surface temperatures in the mid
to upper 60s over most of the near shore waters, which is about 5 to
10 degrees warmer than over the weekend. Hence less threat for
dense fog. Main cold front over northern WI will sweep thru near
shore waters tonight. Winds will abruptly shift to the north to
northeast and increase. RAP and NAM now showing a 1-3 hour period
of gusty north to northeast winds exceeding 22 knots overnight
across northern Marine zones, while latest GFS soundings not as
windy. For now, planning on holding off on Small Craft Advy and
think Marine Weather Statements may be needed for the overnight
brief period of gusty winds.
&&
.PREV DISCUSSION... /Issued 337 AM CDT TUE AUG 30 2016/
TODAY AND TONIGHT...Forecast Confidence Is Medium.
Band of showers and storms sagging south through nw WI and east-
central MN ahead of pre-frontal surface trough in region of weak 925
and 850 mb frontogenesis and differential CVA ahead of a vorticity
maximum south of main short wave trough tracking east across nrn
Ontario. The strongest cells in east-central MN are riding the
outflow boundary south-southwest along corridor of richer lower-
level moisture pooling ahead of the 925 mb trough within a pocket of
modest mid-level lapse rates around 7C/km. The showers/storms to the
east are diminishing as outflow races out ahead with only an
isolated shower or storm quickly popping up and dying along the
boundary.
Other showers and storms are re-firing over northern Illinois ahead
of a weak vort max/MCV within region of nearly stationary moisture
convergence and moving east just south of the border. A few light
showers within region of differential CVA with this feature are
crossing western sections of the CWA.
Will have slight chance/low chance PoPs in the southern forecast
area this morning to account for the potential of the southern band
of showers/storms in IL slipping into southern WI. Then chance PoPs
this afternoon with the weak forcing along the cold front, tapering
off from northwest to southeast this evening as the front moves
through. Could see some gusty north-northeast winds along the lake
as hi-res models indicate the front moving a bit faster down the
lake versus inland, with a brief period of 15 to 20 knot winds
within 1k ft of the surface right behind the front.
WEDNESDAY THROUGH FRIDAY - Confidence...Medium to High
Cold advection regime sets up Wednesday into Thursday as low
level thermal trough becomes established across the area. We will
be situated on western side of evolving mid/upper level
trough across the NE US. The NAM and GEM are more pronounced with
a glancing shortwave riding sewd in this flow while the GFS and
ECMWF keep this wave further east. 925 temps will settle into the
low to mid teens celsius. So a much cooler and more comfortable/drier
airmass this period. The mid level ridge axis starts to slide
across WI on Friday.
SATURDAY - Confidence...Medium to High
The surface high shifts well to the east though the expansive
anticyclonic influence lingers into srn WI. So another quiet day in
the works. The mid level ridge shifts east as well so we start to
see a more southwest flow at 500 millibars. The 925 temps bounce
back a bit due to a switch to a more southerly low level
trajectory.
SUNDAY - Confidence...Medium
The southerly low level flow strengthens further with 925 temps
rising into the low 20s celsius. The 500 millibar flow remains
southwest with the GFS is a bit more robust on the shortwave
activity riding through. Other models are weaker with this feature
and with a track more to our northwest. Primary cyclogenesis and
frontal convergence remains well to our west. While core of
strongest 850 jet remains across IA/ern MN and nw WI there is an
eastward extension of this jet with some moist advection and the
wave that suggests the Superblend pops are onto something for our
western CWA so will leave them as is for now.
LABOR DAY - Confidence...Low
Differences arise with the GFS building ridge axis north keeping
things less progressive on the shortwave energy front. meanwhile the
ECMWF shows things moving along with frontal system and band of
convection. The GFS implies a more east/west oriented frontal
boundary laying across central WI with still some convective chances
here but this scenario would suggest more scattered activity while
the ECMWF solution shows more widespread shra/tsra with the cold
frontal passage. Given the range of solutions will stick with the
Superblend guidance for now.
AVIATION/12Z TAFS/...Mid level cloud deck has limited extent of fog
coverage overnight and have adjusted TAFs for a more optimistic vsby
forecast in the near term. Mainly VFR conditions expected through
the forecast, though expect scattered showers and storms to develop
along a weak cold front this afternoon and evening, pushing southeast
of the forecast area between 09Z and 12Z Wednesday. Will keep pcpn
mention as vicinity for now, though MVFR cigs/vsbys with any
showers/storms that reach TAF sites. Looking for a brief period of
gusty north to northeast winds at far eastern locations with cold
front moving a bit faster down Lake Michigan versus inland, with a
brief period of 15 to 20 knot winds within 1k ft of the surface
right behind the front.
MARINE...Looking at potential of a few showers or thunderstorms
slipping north into the southern marine zones this morning, but
scattered showers and storms will hold off until this afternoon
and evening as a cold front drops through the region. Looking for
a brief period of gusty north to northeast winds with cold front
moving a bit faster down Lake Michigan versus inland, with a brief
period of 15 to 20 knot winds within 1k ft of the surface right
behind the front. This will build wave heights to 2 to 4 feet by
Wednesday morning. North winds and waves will approach Small Craft
Advisory levels Wednesday into Wednesday night.
&&
.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&
UPDATE...JTS/MBK
TODAY/TONIGHT AND AVIATION/MARINE...REM
Wednesday THROUGH Monday...Collar
Hazardous weather outlook, Aug 30, 3:16 AM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
416 AM CDT TUE AUG 30 2016
WIZ046-047-051-052-056>060-062>072-310930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
416 AM CDT TUE AUG 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TODAY INTO TONIGHT AS A COLD
FRONT MOVES THROUGH SOUTHERN WISCONSIN. SOME OF THE STORMS COULD
PRODUCE BRIEF HEAVY RAINS AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CHANCE FOR THUNDERSTORMS RETURNS NEXT SUNDAY AND LABOR DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
LMZ643>646-310930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
416 AM CDT TUE AUG 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TODAY INTO TONIGHT AS A COLD
FRONT MOVES THROUGH SOUTHERN WISCONSIN AND ACROSS LAKE MICHIGAN.
SOME OF THE STORMS COULD PRODUCE BRIEF HEAVY RAINS AND GUSTY
WINDS. NORTH TO NORTHEAST WINDS WILL BECOME GUSTY FOR A TIME BEHIND
THE FRONT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
BRISK NORTH TO NORTHEAST WINDS AND WAVES MAY REACH SMALL CRAFT
ADVISORY LEVELS WEDNESDAY AND THURSDAY.
THE CHANCES FOR THUNDERSTORMS RETURNS ON SUNDAY AND MONDAY.
REM
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Aug 30, 12:06 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
106 PM CDT TUE AUG 30 2016
WIZ066-301900-
MILWAUKEE-
106 PM CDT TUE AUG 30 2016
...A STRONG THUNDERSTORM WILL AFFECT MILWAUKEE COUNTY...
AT 104 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHERN
MILWAUKEE...MOVING SOUTHEAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MILWAUKEE...WEST ALLIS...WAUWATOSA...NEW BERLIN...BROOKFIELD...
GREENFIELD...OAK CREEK...SOUTH MILWAUKEE...CUDAHY...HALES CORNERS...
FOX POINT...ELM GROVE...WEST MILWAUKEE...MILWAUKEE HOAN BRIDGE...
SHOREWOOD...STATE FAIR PARK AND MILLER PARK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4289 8785 4289 8807 4308 8807 4314 8790
4312 8790 4310 8787 4307 8787 4305 8789
4302 8790 4299 8788 4296 8785
TIME...MOT...LOC 1804Z 334DEG 8KT 4306 8792
MRCLocal storm report, Aug 30, 12:48 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
148 PM CDT TUE AUG 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HEAVY RAIN 2 S MILWAUKEE 43.00N 87.92W
08/30/2016 M1.80 INCH MILWAUKEE WI MESONET
RAIN FELL IN 2 HOURS. 1.6 INCHES FELL BETWEEN 12 AND 1
PM. FROM MMSD RAIN GAUGE.
&&
SMARQUARDTSpecial weather statement, Aug 30, 1:02 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
202 PM CDT TUE AUG 30 2016
WIZ065-066-070>072-302030-
MILWAUKEE-WAUKESHA-RACINE-KENOSHA-WALWORTH-
202 PM CDT TUE AUG 30 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WALWORTH...SOUTHERN
MILWAUKEE...RACINE...KENOSHA AND SOUTHERN WAUKESHA COUNTIES...
AT 201 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR WIND
LAKE AND SOUTH MILWAUKEE...MOVING SOUTH AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MILWAUKEE...KENOSHA...RACINE...WAUKESHA...WEST ALLIS...NEW BERLIN...
MOUNT PLEASANT...MUSKEGO...SOUTH MILWAUKEE...PLEASANT PRAIRIE...
DELAVAN...HALES CORNERS AND LAKE GENEVA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4280 8876 4285 8868 4284 8855 4293 8854
4304 8789 4296 8785 4285 8783 4278 8775
4261 8782 4249 8780 4249 8877
TIME...MOT...LOC 1901Z 341DEG 11KT 4287 8820
MRCFlash Flood, Milwaukee
- When
- August 30, 1:05 PM CST to 2:15 PM CST
- Where
- Milwaukee County, 0.63 mi S of West Milwaukee to 1.56 mi W of Milwaukee South Shore Park
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 43.011, -87.948
Two to three inches or rain in approximately 1 hour resulted in the flooding of creeks and streets. Several cars were stalled or stranded, especially on Layton Avenue just west of Howell Avenue. A car drove into a drainage ditch when the driver could not tell where the parking lot ended and a drainage ditch began. Knee deep water was reported on the streets. Some basements flooded, and manhole covers were reported blown off by the overflowing storm sewers.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and High Surf in Hawaii, August 30 to 31, 201652 kt wind · 11 events
- Lightning Strike in Minnesota, August 30, 2016$15,000 · 1 event
- Damaging Wind in Arizona, August 30, 2016$15,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 30, 20164 events
- Flash Flooding in New Mexico, August 30, 2016$2,000 · 3 events
- Flash Flooding in Texas, August 30, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 30, 20162 events
- Flood and Heavy Rain in Kansas, August 30 to 31, 2016$5,000 · 2 events
- Flood in Illinois, August 30, 2016$2,000 · 1 event
- Drought in Massachusetts, August 30 to 31, 20161 event
- Waterspout in South Atlantic Coastal Waters, August 30, 20161 event
- Flash Flood in Illinois, August 30, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647414.